Tornadoes · United States · Illinois · 2018

EF0 tornado, Chautauqua, Illinois, June 28, 2018

This EF0 tornado ran 1.4 miles across Jersey County on June 28, 2018, touching down at 5:11 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 28, 2018
Touchdown
5:11 PM CDT (22:11 UTC)
Lifted
5:13 PM CDT (22:13 UTC)
On the ground
2 minutes
Path length
1.4 miles (2.3 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Jersey County
Touchdown point
38.983, -90.373
Lift-off point
38.964, -90.362
Record number
1806281611-01

What the Weather Service recorded

A mesoscale convective complex moved southeast across the area, mainly along and east of Mississippi River. There were numerous reports of damaging winds, large hail, flash flooding and even a tornado with some of these storms.

A NWS Damage Survey Team surveyed multiple areas across southern Jersey County. The survey team did find one area of concentrated damage just northwest of Elsah which it determined was caused by a brief EF-0 tornado. The tornado touched down about one quarter mile SSW of the Green Acres Road and Elsah Road intersection here 3 pine trees were blown over. The tornado then removed part of the roof from an out building on the west side of Elsah Road. Portions of the roof were found blown across Elsah Road to the southeast. The tornado then crossed Lake Drive just west of Red Bud Court where it twisted a road sign 180 degrees and snapped a number of trees near their base. The tornado continued southeast crossing Elsah Road near Joywood Drive where several trees were again snapped. The tornado dissipated shortly thereafter. The tornado was rated EF0 with max wind speeds of 80 MPH. The path length was 1.40 miles and a max path width of 50 yards. No injuries or deaths were reported with this tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 21:09 UTC and running to 00:26 UTC.

Issued (UTC)ExpiredProductOffice
06:00 UTC02:26 UTCFlood WarningLSX
16:00 UTC08:46 UTCExcessive Heat WatchLSX
16:00 UTC20:52 UTCHeat AdvisoryLSX
20:52 UTC00:00 UTCExcessive Heat WarningLSX
21:09 UTC00:26 UTCSevere Thunderstorm WatchLSX
21:35 UTC22:15 UTCSevere Thunderstorm WarningLSX
21:39 UTC22:45 UTCSevere Thunderstorm WarningLSX
22:02 UTC23:04 UTCSevere Thunderstorm WarningLSX
22:59 UTC02:00 UTCFlood AdvisoryLSX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:49 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Jun 28, 3:44 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 28, 3:44 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
344 PM CDT Thu Jun 28 2018

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 344 PM CDT Thu Jun 28 2018

The complex of thunderstorms originating over eastern Nebraska and
western Iowa early this morning has matured into a well-organized
thunderstorm complex. This system is capable of producing damaging
winds and frequent lightning and will continue to be the focus this
afternoon into this evening.

As upper ridging continues to build in, a warm front draped across
the region will be the dividing line between sunny and warm
conditions through central Missouri, to slightly cooler and active
weather along and east of the Mississippi River. Mesoanalysis
continues to show a steep CAPE gradients centered over the CWA with
MUCAPE values exceeding 5000 J/kg over northeast Missouri and
trending down to near 3000 J/kg over Illinois. Capping has also
weakened and even eroded through much of the region.

High res guidance has struggled to recognize the origin and
evolution of this complex. HRRR only recently picked up on this,
while NAMNest was much further west. As upper ridging builds
northeast, relatively stable air will become more solidified over
central portions of the state. As a result, the MCS will continue to
track around the eastern periphery of the ridge and along the
instability gradient. Should thunderstorms survive, expect the line
to push along and east the Mississippi through about 02-03z before
exiting to the southeast.

Beyond this evening, skies clear and conditions calm with the next
concern being heat and humidity for Friday. As the warm front pushes
east, temperatures will climb well into the 90s, possibly touching
100 in spots. Provided dewpoints well into the 70s, heat indices
will likely become dangerous through the afternoon, mainly in far
east-central Missouri and into Illinois. Heat indices may exceed 110
degree east in many places in Illinois.

Maples

.LONG TERM...  (Friday Night through Next Thursday)
Issued at 344 PM CDT Thu Jun 28 2018

(Friday Night - Saturday Night)

Main focus at the beginning of the extended will continue to be on
the ongoing heat wave. Have relatively high confidence in
temperatures and dewpoints on Saturday. Very hot and humid airmass
will remain in place as upper-level ridge slowly slides eastward
into the Ohio Valley. Probably will see some slight lowering of
dewpoints due to deeper mixing and soil moisture drying out ever so
slightly. All that being said, am expecting high temperatures on
Saturday in the low to mid 90s, with peak heat index values of 100-
110 across the area. Highest values are forecast for the St. Louis
metro area and portions of western Illinois. Because of two days of
expected HI values near or just above 110 degrees, will upgrade
these areas to an excessive heat warning.

(Sunday - Next Thursday)

At least a little relief from the oppressive heat is expected by
Sunday or Monday as a weak cold front attempts to move through the
CWA. Model guidance is in fairly good agreement that the front will
either just clear or at least make it into far southern portions of
the forecast area by Monday afternoon. Along with slightly cooler
air behind the boundary, an increase in overall cloud cover along
with chances for showers and thunderstorms should yield high
temperatures back into the upper 80s to low 90s by Monday. No
changes made to the heat headlines in terms of duration, but could
need an additional day (Sunday) for the advisory/warning if
confidence in temperatures increases.

Unfortunately, the brief reprieve expected from the really hot and
humid conditions on Monday will be very short lived. The mid/upper
level ridge elongates and strengthens toward the middle of next week
which should yield increasing temperatures with continued humid
conditions. Weak frontal boundary that went through as a cold front
Sunday/Monday is expected to retreat back northward as a warm front
on Tuesday. This boundary may provide a focus for showers and
thunderstorms as well.

As alluded to yesterday, no end in sight to the overall hot/humid
pattern with mid/upper level ridge really flexing its muscles nearly
from coast to coast.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1247 PM CDT Thu Jun 28 2018

The main challenge will come within the first 6-8 hours of the
TAF period with regard to afternoon convection. Otherwise, VFR is
expected through a large portion of the forecast.

Current satellite imagery makes it easy to pick out the
thunderstorm complex over south-central Iowa. Thoughts are that
this complex will track southeast through the afternoon along a
frontal boundary, which is currently draped across sections of
eastern Missouri and far southern Illinois. Out ahead of this
complex, clear skies and increasing instability may result in
widely scattered/isolated storms. While coverage/intensity will
heavily rely on the health of the Iowa system, enough confidence
exists to keep VCTS in for all eastern sites this afternoon. Cigs
and vsbys are expected to remain VFR outside of storms with
periodic dips into MVFR for those affected by storms.

More stable air is expected to build far enough east to keep KCOU
west of the development. Therefore, held off on VCTS mention.

SPECIFICS FOR KSTL:

Much of the cloud cover from morning convection has eroded with
sct/few mid-to-high VFR cigs for now. Currently watching trends
in the thunderstorm complex over south-central Iowa. This, along
with scattered/isolated afternoon thunderstorms developing along a
frontal boundary, may impact KSTL. Given some question into the
overall health and persistence with the complex, maintaining VCTS
was the best option. Most likely time for storms will be from mid
afternoon through sunset. Cigs/vsbys will remain VFR outside of
storms, but may periodically dip, should thunderstorms directly
impact KSTL.

Conditions improve after 00z with VFR conditions expected through
the rest of the period.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 10 PM CDT Saturday for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-Marion MO-
     Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls
     MO-Reynolds MO-Saint Francois MO-Sainte Genevieve MO-Shelby
     MO-Warren MO-Washington MO.

     Excessive Heat Warning until 10 PM CDT Saturday for Jefferson MO-
     Saint Charles MO-Saint Louis City MO-Saint Louis MO.

IL...Heat Advisory until 10 PM CDT Saturday for Adams IL-Brown IL-
     Pike IL-Randolph IL-Washington IL.

     Excessive Heat Warning until 10 PM CDT Saturday for Calhoun IL-
     Clinton IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
     Monroe IL-Saint Clair IL.

     Excessive Heat Warning from 11 AM Friday to 10 PM CDT Saturday
     for Bond IL-Fayette IL-Marion IL-Montgomery IL.

&&

WFO LSX
Hazardous weather outlook, Jun 28, 3:58 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
358 PM CDT Thu Jun 28 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
358 PM CDT Thu Jun 28 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Thunderstorms are likely through early this evening across
portions of northeast Missouri and west-central Illinois. Some of
these storms are expected to be strong to severe with damaging
straight-line winds and large hail the primary threats.

Heat products are currently in effect. Heat index values of 105
to 110+ are expected. For more details, please see the heat
advisory and excessive heat warning for more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat products remain in effect through Saturday. Heat index
values of 105 to 110+ are expected each day. For more details,
please see the heat advisory and excessive heat warning for more
details.

There is a low chance of thunderstorms Saturday night through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening across
portions of northeast Missouri and west-central Illinois.

Gosselin

In the hours before

Local storm report, Jun 28, 4:42 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
442 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     PLEASANT HILL           39.44N 90.87W
06/28/2018                   PIKE               IL   TRAINED SPOTTER

            TREE DOWN.

&&
Local storm report, Jun 28, 4:46 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
446 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 NNW GODFREY           38.98N 90.20W
06/28/2018  E0.25 INCH       MADISON            IL   AMATEUR RADIO

&&
Local storm report, Jun 28, 4:51 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
451 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     BOWLING GREEN           39.33N 91.19W
06/28/2018                   PIKE               MO   PUBLIC

            A TREE WAS DOWNED AND A STOP SIGN WAS
            KNOCKED OVER.

&&
Local storm report, Jun 28, 4:56 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
456 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     ELSBERRY                39.17N 90.78W
06/28/2018                   LINCOLN            MO   PUBLIC

            MULTIPLE REPORTS OF TREES KNOCKED DOWN.

&&
Local storm report, Jun 28, 5:01 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
501 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND GST     WHITE HALL              39.44N 90.40W
06/28/2018  E45 MPH          GREENE             IL   PUBLIC

&&
Local storm report, Jun 28, 5:07 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
507 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     3 SSW SAVERTON          39.61N 91.30W
06/28/2018                   RALLS              MO   LAW ENFORCEMENT

            TREE ACROSS ROAD.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

10.2 hours before the tornado, 200 km from the path. June 28, 2018.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 7 joules per kilogram, CIN -572, lifted condensation level 1140 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 26 square meters per square second, 0 to 6 km bulk shear 35 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-572 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.7 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

1.8 hours after it, 200 km from the path. June 29, 2018.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1599 joules per kilogram, CIN -203, lifted condensation level 1432 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-06-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 55 square meters per square second, 0 to 6 km bulk shear 13 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1599 J/kg
Mixed-layer CIN
-203 J/kg
Surface CAPE
551 J/kg
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
13 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The surface observations

St. Charles (SET), 7 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:15 UTC130° 7 kt1010.8
20:20 UTC90° 7 kt1011.2
20:25 UTC70° 7 kt1011.2
20:30 UTC90° 8 kt1011.2
20:35 UTC110° 7 kt1010.8
20:40 UTC130° 6 kt1011.2
20:45 UTC100° 8 kt1011.5
20:50 UTC110° 6 kt1011.5
20:54 UTC928190° 7 kt1011.9
20:55 UTC90° 8 kt1011.9
21:00 UTC90° 7 kt1011.9
21:05 UTC100° 8 kt1011.5
21:10 UTC100° 7 kt1011.5
21:15 UTC100° 6 kt1011.5
21:20 UTC90° 7 kt1011.5
21:25 UTC90° 6 kt1011.5
21:30 UTC80° 6 kt1011.5
21:35 UTC80° 4 kt1011.5
21:40 UTC80° 5 kt1011.2
21:45 UTC80° 6 kt1011.2
21:50 UTC60° 7 kt1011.2
21:52 UTC87.880.660° 7 kt1011.2VCTS
21:54 UTC888160° 7 kt1011.2VCTS
21:55 UTC50° 6 kt1011.2
22:00 UTC30° 7 kt1011.5
22:05 UTC340° 6 kt1011.9
22:10 UTC 20 kt1013.5
22:12 UTC8578340° 31 kt451013.5TS
22:15 UTC350° 1013.2RA
22:18 UTC7370360° 40 kt521014.2+TSRA BR
22:20 UTC360° 1014.2+RA BR
22:24 UTC706910° 30 kt521014.2+TSRA BR
22:25 UTC360° 1013.9+RA BR
22:30 UTC10° 1012.9+RA FG
22:35 UTC20° 1013.2+RA BR
22:40 UTC 23 kt1013.9+RA BR
22:44 UTC707060° 22 kt391013.9+TSRA BR
22:50 UTC71.669.880° 15 kt301013.9+TSRA BR
22:54 UTC717070° 14 kt261013.2TSRA BR
22:55 UTC70° 12 kt1012.9RA BR
23:00 UTC70° 8 kt1012.5-RA
23:05 UTC60° 6 kt1012.9-RA BR
23:10 UTC50° 12 kt1013.2-RA BR
23:15 UTC 12 kt1013.2-RA
23:20 UTC 13 kt1013.5-RA
23:25 UTC140° 8 kt1013.5
23:30 UTC140° 5 kt1013.5
23:35 UTC110° 6 kt1013.2
23:40 UTC100° 7 kt1013.5
23:45 UTC70° 6 kt1013.9-RA
23:50 UTC70° 6 kt1013.2-RA
23:54 UTC727050° 5 kt1012.9VCTS -RA
23:55 UTC40° 5 kt1012.9-RA
00:00 UTC60° 5 kt1012.5-RA
00:05 UTC160° 3 kt1012.5-RA
00:08 UTC7270200° 3 kt1012.9-RA
00:10 UTC0° 0 kt1012.5-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The St Louis radar (KLSX), 41 km away, was scanning. The volume nearest the touchdown began at 22:09 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:41 UTCTSTM WND GST 45White HallGreene, IL
21:45 UTCHAIL 0.251 Nnw GodfreyMadison, IL
21:59 UTCTSTM WND DMG1 Ene FieldonJersey, ILTREE ACROSS HIGHWAY 16.
22:11 UTCTORNADO2 Nnw ElsahJersey, ILA NWS DAMAGE SURVEY TEAM SURVEYED MULTIPLE AREAS ACROSS SOUTHERN JERSEY COUNTY. THE SURVEY TEAM DID FIND ONE AREA OF CONCENTRATED DAMAGE JUST NORTHWEST OF ELSAH WHICH IT DETERMINED WAS CAUSED BY A BRIEF EF-0 TORNADO. THE
22:17 UTCTSTM WND DMG1 Nnw ElsahJersey, ILNUMEROUS TREES AND LIMBS DOWN AROUND ELSAH. MINOR ROOF DAMAGE TO HOMES AND OUTBUILDINGS AS WELL. TIME ESTIMATED FROM RADAR.
22:20 UTCTSTM WND DMG2 Nw AltonMadison, ILPHOTO SUBMITTED ON SOCIAL MEDIA OF A DOWNED TREE ON TOP OF A VEHICLE. PERSON STATED THAT THE VEHICLE AND NEARBY HOUSE SUFFERED DAMAGE FROM THE IMPACT.
22:23 UTCTSTM WND DMGCarlinvilleMacoupin, ILTREE DOWN ACROSS IL ROUTE 4.
22:26 UTCTSTM WND DMG1 Sw BrightonJersey, ILTREE ACROSS HIGHWAY 111.
22:26 UTCTSTM WND DMGGodfreyMadison, ILTREES KNOCKED ONTO MOBILE HOME. PEA SIZED HAIL.
22:30 UTCTSTM WND DMG2 Wsw AltonMadison, ILTRAINED SPOTTER REPORTED CONSTRUCTION TRAILER AT FIREWORKS STAND BLOWN OFF BLOCKS.
22:34 UTCTSTM WND DMG2 Wsw AltonMadison, ILLARGE TREE DOWN AND FELL ON NEIGHBORS GARAGE.
22:41 UTCTSTM WND DMG1 Ene EdwardsvilleMadison, ILDELAYED REPORT VIA SOCIAL MEDIA: PUBLIC STATED THAT SEVERAL LARGE AND HEALTHY TREES WERE DOWN THROUGHOUT PARTS OF EDWARDSVILLE. A COUPLE OF TREES WERE ON POWER LINES.
22:41 UTCTSTM WND DMGWordenMadison, ILPICTURE OF TWO TREES UPROOTED RECEIVED VIA TWITTER POST.
22:42 UTCTSTM WND DMG2 Wsw AltonMadison, IL4 TO 5 INCH DIAMETER TREE LIMBS DOWN.
22:44 UTCTSTM WND DMG1 Sw Granite CityMadison, ILMEDIA REPORT VIA SOCIAL MEDIA OF TREE DOWN IN GRANITE CITY.
22:44 UTCTSTM WND DMG1 Wsw Granite CityMadison, ILMEDIA REPORT VIA SOCIAL MEDIA OF LARGE TREES UPROOTED. TIME ESTIMATED FROM RADAR.
22:45 UTCTSTM WND DMGGlen CarbonMadison, ILSMALL TREE SNAPPED. FACEBOOK REPORT.
22:46 UTCTSTM WND DMG2 Se MadisonMadison, IL500 FT RADIO BROADCAST TOWER KNOCKED DOWN.
22:46 UTCTSTM WND DMGFairmont CitySt. Clair, ILDELAYED REPORT: SEVERAL LIMBS DOWN, SOME SNAPPED AT THE MIDPOINT OF THE TREES. MANY SMALLER TREE LIMBS AND DEBRIS SCATTERED ABOUT THE GROUND.
22:49 UTCTSTM WND DMG2 W CollinsvilleMadison, ILTRACTOR TRAILER BLOWN OVER AT THE INTERSECTION OF I-55 AND 203 VIA SOCIAL MEDIA POST. TIME ESTIMATED BY RADAR.
22:49 UTCTSTM WND DMGGranite CityMadison, ILSEVERAL LARGE TREES DOWN IN WILSON PARK.
22:53 UTCTSTM WND DMG3.5 Ssw GodfreyMadison, ILTREES UPROOTED AND MACHINE SHED COMPLETELY DESTROYED.
22:58 UTCFUNNEL CLOUDCaseyvilleSt. Clair, ILFUNNEL CLOUD SPOTTED AT THE INTERSECTION OF BETHEL MINE ROAD AND NORTH ILLINOIS STREET IN CASEYVILLE.
22:58 UTCTSTM WND DMG1 Se Fairview HeightsSt. Clair, ILDELAYED REPORT: LARGE HEALTHY TREE SNAPPED AT THE BASE NEAR THE INTERSECTION OF S RUBY LANE AND ST. CLAIR DRIVE. PHOTO SUBMITTED VIA SOCIAL MEDIA.
23:00 UTCTSTM WND GST 501 Se SaugetSt. Clair, IL
23:02 UTCTSTM WND DMG1 Ese BellevilleSt. Clair, ILREPORT VIA SOCIAL MEDIA OF TREE UPROOTED. TIME ESTIMATED FROM RADAR.
23:02 UTCTSTM WND DMG2 Se SwanseaSt. Clair, ILDELAYED REPORT: FEW LIMBS DOWN AT THE 1700 BLOCK OF LASALLE.
23:02 UTCTSTM WND DMGFairview HeightsSt. Clair, ILSEVERAL TREES DOWN.
23:02 UTCTSTM WND DMGSaint JacobMadison, ILTREE DOWN AT DOUGLAS AND THIRD STREET. TIME ESTIMATED BY RADAR.
23:03 UTCFUNNEL CLOUD1 N MillstadtSt. Clair, ILSPOTTER SAW FUNNEL FROM THE CITY OF COLUMBIA, IL.
23:03 UTCTSTM WND DMG2 Ese Fairview HeightsSt. Clair, ILMINOR DAMAGE TO AN APARTMENT COMPLEX ALONG JOSEPH DRIVE IN FAIRVIEW HEIGHTS. TIME ESTIMATED FROM RADAR.
23:05 UTCTSTM WND DMG2 E CentrevilleSt. Clair, ILPUBLIC REPORT VIA SOCIAL MEDIA OF TREES AND POWER POLES SNAPPED OFF. TIME ESTIMATED FROM RADAR.
23:20 UTCFLOOD2 Wsw Granite CityMadison, ILSTREET FLOODING IN GRANITE CITY. TWITTER REPORT.
00:30 UTCFLASH FLOODCentrevilleSt. Clair, ILSPOTTER REPORTED LANES OF SOUTHBOUND INTERSTATE 255 SUBMERGED.
00:30 UTCHEAVY RAIN 2.113 Ssw GodfreyMadison, ILRAINFALL IN 75 MINUTES.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of June 28, 2018

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 2812:36 PM CDTEF1Hickman, TN2.575$500,000
June 282:51 PM CDTEF1Norman, MN1.0150
June 287:12 PM CDTEF0Williamson, IL0.375$35,000
June 287:17 PM MDTEF0Carter, MT10.050
June 287:44 PM MDTEF0Carter, MT4.050
June 288:01 PM MDTEF0Carter, MT0.025
June 288:06 PM MDTEF2Carter, MT6.6200
June 288:20 PM MDTEF3Harding, SD3.6900
June 288:30 PM MDTEF2Harding, SD2.3100
June 288:43 PM MDTUnratedHarding, SD2.7200
June 289:10 PM MDTEF2Harding, SD7.0300

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.